Hail, Pottawatomie
- When
- May 29, 7:05 AM CST
- Where
- Pottawatomie County, 5.56 mi S of Dale
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.310, -97.040
Nwschat report.
Thunderstorms developed on the morning of the 29th and produced isolated severe hail and wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed on the morning of the 29th and produced isolated severe hail and wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 29, 5:38 AM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
638 AM CDT Wed May 29 2019
.AVIATION...
29/12Z TAFs. IFR post frontal cigs expected for a good part of
the morning across northern Oklahoma, evidence from satellite/ob
trends and high-res sounding forecasts. As lower level ridge and
drier air settles in, expect conditions to improve across northern
Oklahoma by 18Z. Mainly MVFR cigs expected farther south with
widespread SHRA/TSRA this morning and at least first half of
afternoon. Rain will end from west to east this afternoon. VFR
conditions expected toward and after 00Z all terminals. No fog
will be mentioned in latter portions of forecast, but there will
be an opportunity for shallow fog in the water logged areas late
tonight as skies clear across southern half of Oklahoma into
northern Texas.
&&
.PREV DISCUSSION... /issued 400 AM CDT Wed May 29 2019/
DISCUSSION...
..Heavy Rainfall/Flooding and Severe Weather Possible Today...
For today, the primary issues are heavy rainfall/flooding and
severe weather with the approach of another trough that will lift
northeastward into the Southern Plains.
Ascent ahead of the trough will result in widespread showers and
thunderstorms across the southeast 1/2 to 2/3rds of Oklahoma and
all of western north Texas. Convection is expected to spread
northeastward and develop just after sunrise and will persist
through much of the day. As this wave approaches a cold front will
also slowly move southward through the day.
Heavy rainfall and flooding will be the primary hazard north of
the front. The area with the greatest risk for this will be across
south central and southeast Oklahoma. Opted to expand the Flood
Watch slightly to the west with last night's heavy rainfall across
portions of south central Oklahoma.
There are a few meteorological factors why heavy rainfall will be
a threat:
1) Precipitable water values are progged to be 1.8-2.00"+, which
is above the 90th percentile per the SPC Sounding Climatology
page.
2) Warm cloud depths are forecast to be >10000 ft and may be as
high as ~12000 ft, which will promote warm rain processes (i.e.,
collision and coalescence).
3) Modest southerly flow at 850 to 700 mb will result in
isentropic ascent above the surface frontal zone.
In addition to heavy rainfall, there will also be a threat for
elevated severe thunderstorms with hail north of the boundary.
South of the front, instability (MLCAPE ~3000 J/kg) and shear
(effective bulk shear ~50+ knots) will result in an environment
capable for more robust severe thunderstorms--including
supercells-- this afternoon. All hazards will be possible,
including tornadoes.
There a couple factors that will provide an environment favorable
for tornadoes. The 0-1 km hodographs are forecast to lengthen
toward late afternoon/early evening with 0-1 km shear approaching
30 knots. LCL heights will also be quite low.
One factor that may mitigate the the tornado potential will be
the mode of the thunderstorms. Storms may be somewhat "messy" with
mergers and interactions that could temper the risk.
Nevertheless, with the forecast parameter space, there is a low to
medium tornado potential across south central/southeast Oklahoma
and western north Texas (including the potential for embedded
circulations within any established/bowing line segments).
In this system's wake, quiet weather is expected for Thursday and
Friday. The drier airmass behind the front will allow for a
couple cool night with lows in 50s F. Some 40s F will even be
possible across northwest Oklahoma Thursday morning. Highs will
be in the 70s and 80s F.
The chance of showers and thunderstorms will increase toward the
weekend and into early next week as a west-northwest flow develops
across the area. This synoptic pattern may allow some MCS(s) to
affect the area; however, the confidence on the timing of any MCSs
is still low. Currently, the model signal for MCSs is highest
Saturday night into Sunday and Sunday night into Monday.
Mahale
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 73 55 78 57 / 90 30 0 0
Hobart OK 74 54 79 57 / 70 10 0 0
Wichita Falls TX 76 58 80 61 / 90 20 0 0
Gage OK 72 47 75 53 / 10 0 0 0
Ponca City OK 73 54 76 56 / 50 30 0 0
Durant OK 80 63 81 62 / 90 70 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ031-032-038>048-
050>052.
TX...Flood Watch through Thursday morning for TXZ090.
&&
11/10Hazardous Weather Outlook National Weather Service Norman OK 452 AM CDT Wed May 29 2019 OKZ004>048-050>052-TXZ083>090-301000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 452 AM CDT Wed May 29 2019 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is an Enhanced Risk for severe thunderstorms today. Location... The Enhanced Risk is across far south central and southeast Oklahoma and adjacent parts of north Texas, including locations near Ardmore, Atoka, Durant and Lake Texoma. The Slight Risk to the north includes locations near Wichita Falls, Duncan, Pauls Valley, Ada, and Seminole. Timing... 7 AM this morning through 7 PM this evening. Impacts... Hail up to baseball size. Winds of 60 to 80 mph. Medium tornado risk. Discussion... Numerous thunderstorms are expected across the southeast half to two-thirds of Oklahoma and all of western north Texas. The medium tornado risk will be across far south central and southeast Oklahoma and adjacent parts of north Texas. Farther north, behind a cold front, the primary risk will be hail. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across southern Oklahoma and north Texas should prepare for severe weather operations today. .Heavy Rain and Flooding... Flooding problems will continue or return in areas that see thunderstorms today, especially across southern Oklahoma. Persons who live near or have interests in low lying areas should pay close attention to forecasts and warnings. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... There are off an on chances of thunderstorms this weekend into early next week, but predictability in location and strength of storms is too low for any organized severe storm risk areas. .Heavy Rain and Flooding... Flooding problems will continue or return in areas that see thunderstorms. Persons who live near or have interests in low lying areas should pay close attention to forecasts and warnings. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
738 AM CDT Wed May 29 2019
OKZ026-029>031-291315-
Pottawatomie OK-Cleveland OK-Seminole OK-Lincoln OK-
738 AM CDT Wed May 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR northern Pottawatomie...east
central Cleveland...northern Seminole and southeastern Lincoln
Counties Until 815 AM CDT...
AT 736 AM CDT, a strong thunderstorm was located near Shawnee, moving
east at 40 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
LAT...LON 3511 9709 3524 9719 3557 9662 3540 9662
3540 9660 3541 9658 3539 9655 3539 9653
3542 9656 3543 9656 3544 9657 3545 9655
3546 9654 3543 9651 3543 9649 3546 9648
3545 9644 3533 9644
TIME...MOT...LOC 1236Z 251DEG 33KT 3530 9691
SIXThe Norman radar (KTLX), 22 km away, was scanning. The volume nearest the first event began at 13:07 UTC.
3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Nwschat report.
Relayed from nwschat.
EM relayed through nwschat. Located at the district 2 barn on mobil Rd.
Significant wind damage. Large trees down and some roof damage.
Flood waters flowing over several city streets including Lake, Benedict, and MacArthur.
Many city streets flooded and some homes taking on water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828906, 828907, 828908, 828910, 828913, 828921.